Colorado, 2015

Flash Flood in Colorado, June 1 to 2, 2015

June 1 to 2, 2015 · NWS GLD · 1 event in 1 county or zone

During the mid to late evening a line of slow moving storms produced heavy rainfall over northwest Yuma county. Water and mud was reported to be crossing Highway 34 north of Road 39.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the mid to late evening a line of slow moving storms produced heavy rainfall over northwest Yuma county. Water and mud was reported to be crossing Highway 34 north of Road 39. A land owner near this location reported parts of his property were under three to four feet of water. A few miles further east flood waters were also reported over Highway 59 just north of town. The emergency manager in Yuma measured 0.83 of rainfall in 30 minutes. Total rainfall fall amounts ranged from 1.20 to 2.50.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 1, 4:30 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 1, 4:30 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT MON JUN 1 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 149 PM MDT MON JUN 1 2015

RAP 500 MB ANALYSIS INDICATED A SHORTWAVE RIDGE ALONG THE FRONT
RANGE OF COLORADO AND NEW MEXICO WITH A NEGATIVELY TILTED TROUGH
OVER THE PACIFIC NORTHWEST AND THE EASTERN THIRD OF THE CONUS.
WATER VAPOR IMAGERY SHOWED AVAILABLE MOISTURE OVER THE FRONT RANGE
AND ALONG THE HIGH PLAINS REGION.  VISIBLE IMAGERY SHOWED MOSTLY
CLEAR SKIES ACROSS THE TRI STATE AREA WITH SOME PARTLY CLOUDY SKIES
EAST OF HIGHWAY 283.

ALTHOUGH THE UPPER LEVEL RIDGE IS IN PLACE...A SURFACE TROUGH ALONG
THE FRONT RANGE WILL CREATE A SURFACE CONVERGENCE ZONE THAT WILL
BECOME MORE APPARENT TOWARDS 00Z TONIGHT ALONG THE FRONT RANGE.
HIRES ARW AND NMM GUIDANCE BOTH DEPICT THE CONVERGENCE ZONE MOVING
EASTWARD INTO THE FORECAST AREA IN THE 3Z TO 6Z TIME FRAME TONIGHT.
HIRES GUIDANCE ALSO SHOWS A SHORTWAVE TROUGH EMBEDDED WITHIN THE
MAIN FLOW AS AN UPPER 35 TO 45 KT JET RIDES OVER TOP OF THE
RIDGE...WHICH WILL ACT TO DESTABILIZE AND HELP DRIVE THE CONVECTION
FOR A FEW HOURS TONIGHT.  CAPE VALUES VARY BETWEEN MODELS...WITH
RAP/GFS SHOWING UP TO 1500 J/KG...BUT HIRES ARW/NMM/NAM SHOW 2000
AND 3000 J/KG IN SOME PLACES.  BULK SHEAR VALUES ARE NOT INDICATIVE
OF WIDESPREAD SEVERE WEATHER...HOWEVER A FEW ISOLATED SEVERE STORMS
ARE POSSIBLE.

AFTER THE SHORT WINDOW OF HIGH CAPE VALUES PASS ACROSS THE FORECAST
AREA WITH THE SURFACE CONVERGENCE ZONE...CONVECTION SHOULD TAPER OFF
AFTER 9Z.  SHOWERS WILL LINGER IN THE EASTERN PORTIONS OF THE
FORECAST AREA UNTIL MORNING.  FOG WILL DEVELOP EAST OF HIGHWAY 83
FOR SOME LOCATIONS WITH GOOD SURFACE MOISTURE ADVECTION DUE TO SOUTH
TO SOUTHEASTERLY WINDS...BUT WILL DISSIPATE BY MID MORNING. LOW
TEMPERATURES WILL BE IN THE UPPER 50S TO LOWER 60S DUE TO DEW POINTS
IN THE UPPER 50S AND THE BLANKETING CLOUD COVER.

SOUTHERLY ADVECTION WILL CONTINUE THROUGH TUESDAY...WHICH WILL
ADVECT WARM TEMPERATURES IN THE MID TO UPPER 80S ACROSS THE TRI
STATE AREA.  WITH WARM SURFACE TEMPERATURES AND DEW POINTS IN THE
LOWER 60S...CAPE VALUES WILL BE BETWEEN 2000 AND 3000 J/KG ACROSS
MUCH OF THE FORECAST AREA...ESPECIALLY EAST OF HIGHWAY 83.  A
SIMILAR SET UP WILL BE PRESENT FOR EASTERN COLORADO DUE TO THE
SURFACE LEE TROUGH WITH A CONVERGENCE ZONE ALONG THE KANSAS/COLORADO
BORDER.  FORECAST MODELS DO NOT HAVE STRONG CONVECTION
DEPICTED...BUT GIVEN THE SET UP WITH THE CAPE SET UP...STRONG
THUNDERSTORMS COULD DEVELOP IN EASTERN COLORADO FOR AT LEAST SOME OF
THE EVENING HOURS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 237 PM MDT MON JUN 1 2015

TUESDAY NIGHT...WITH RELATIVELY WEAK HEIGHT FALLS AND BEST LIFT
NORTH OF CWA TENDENCY SHOULD BE TOWARDS THUNDERSTORMS DECREASING IN
COVERAGE DURING THE EVENING. COLD FRONT DROPPING SOUTH AFTER
MIDNIGHT COULD PROVIDE SUPPORT FOR SHOWER/THUNDERSTORM
REDEVELOPMENT...HOWEVER THERE IS A VERY WEAK PRECIP SIGNAL BETWEEN
GUIDANCE AND LOWER CONFIDENCE THAT WE WOULD SEE MEASURABLE PRECIP
THROUGH MONDAY MORNING. I KEPT SLIGHT CHANCE MENTION IN OUR NORTH
TRANSLATING TO THE NORTHEAST WHERE GUIDANCE SHOWS BETTER
CONSISTENCY.

WEDNESDAY-WEDNESDAY NIGHT...COLD FRONT STALLS OVER OUR CWA WITH
VARYING POSITIONS BETWEEN GUIDANCE. THIS IMPACTS LOCATION OF BEST
COVERAGE AND POTENTIAL FOR SEVERE. WITH ANOMALOUSLY HIGH PWAT VALUES
(AROUND 1.2") VERY GOOD MOISTURE FLUX AND AT LEAST MODERATE
INSTABILITY (POSSIBLY AS HIGH AS 4000-5000 J/KG BASED ON NAM) WE
SHOULD SEE NUMEROUS THUNDERSTORMS DEVELOP NORTH OF THE FRONT. WIND
PROFILES GENERALLY FAVOR SPEED SHEER...THOUGH THERE COULD BE LIMITED
LOW LEVEL VEERING AS A RESULT OF THE EAST-SOUTHEAST WINDS
ALONG/NORTH OF THE FRONT. VERY LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY CONCERNS FROM A SEVERE THUNDERSTORM PERSPECTIVE. OTHER
CONCERN WILL BE POTENTIAL FOR SLOW MOVING THUNDERSTORMS AND BACK
BUILDING ALONG/NORTH OF THE STALLED FRONT WHICH COMBINED WITH THE
VERY MOIST/UNSTABLE AIR MASS COULD SUPPORT AN ELEVATED FLASH FLOOD
POTENTIAL. IT IS STILL A LITTLE WAYS OUT...BUT I WOULD FEEL
COMFORTABLE WITH A FLASH FLOOD WATCH IN THIS SITUATION IF MODELS
REMAIN CONSISTENT AND COME INTO BETTER AGREEMENT ON FINER DETAILS.

THURSDAY-SUNDAY...UPPER LEVEL WESTERLY FLOW TRANSITIONS TO THE
SOUTHWEST BY NEXT WEEKEND AS UPPER LOW DEEPENS OVER THE SW US OR
GREAT BASIN (DEPENDING ON MODEL/MODEL RUN). LOW LEVEL MOISTURE
CONTINUES TO ADVECT INTO THE PLAINS FROM THE GULF OF MEXICO...AND
PACIFIC MOISTURE MAY ALSO BEGIN TO ADVECT THROUGH THE SW FLOW ACROSS
THE ROCKIES. PATTERN WILL CONTINUE TO FAVOR SHORTWAVE TROUGHS MOVING
THROUGH THE PLAINS WITH THUNDERSTORM CHANCES THROUGH THE EXTENDED
PERIOD. WITH SEASONAL HIGHS...UNSEASONAL DEWPOINTS...AND STEEP MID
LEVEL LAPSE RATES CAPE VALUES SUPPORTIVE OF SEVERE THUNDERSTORMS
WILL BE POSSIBLE EVERY AFTERNOON AND EVENING. I DECIDED AGAINST
MAKING ANY MAJOR ADJUSTMENTS TO STARTING BLEND AS IT DOES A GOOD JOB
OF MATCHING THE WET PATTERN WE ARE IN.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 526 PM MDT MON JUN 1 2015

VFR CONDITIONS ARE EXPECTED AT KGLD AND KMCK FOR THE NEXT 24
HOURS. SOME IFR CONDITIONS DUE TO STRATUS AND FOG ARE POSSIBLE AT
KMCK EARLY FRIDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS AT
KGLD THIS EVENING AND A SLIGHT CHANCE AT KMCK OVERNIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...MK
LONG TERM...DR
AVIATION...FS
Hazardous weather outlook, Jun 1, 9:24 AM MST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MDT MON JUN 1 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1024 AM MDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT
RANGE AND MOVE ACROSS THE CENTRAL HIGH PLAINS REGION LATE THIS
AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED STORMS MAY BECOME SEVERE NORTH OF INTERSTATE 70 LATE
TUESDAY AND TUESDAY NIGHT WITH DAMAGING WIND AND LARGE HAIL AS THE
MAIN THREATS.

THERE IS AN INCREASING CHANCE FOR SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON INTO WEDNESDAY NIGHT. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS...LARGE HAIL IN EXCESS OF 2 INCHES...AND
A FEW TORNADOES. LOCALLY HEAVY RAINFALL IN SLOW MOVING
THUNDERSTORMS MAY LEAD TO FLASH FLOODING.

THUNDERSTORMS ARE POSSIBLE EACH DAY THURSDAY THROUGH SUNDAY.
SEVERE THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 1, 5:49 PM MST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT MON JUN 1 2015

COZ090-020115-
YUMA COUNTY CO-
649 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 715 PM MDT...

AT 648 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF HIGHLAND CENTER...OR 19 MILES SOUTHWEST OF HOLYOKE...
MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKVILLE.

LAT...LON 4044 10252 4036 10262 4043 10277 4044 10276
TIME...MOT...LOC 0048Z 213DEG 19KT 4045 10262

HUSTED
Special weather statement, Jun 1, 8:05 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
905 PM MDT MON JUN 1 2015

COZ090-020330-
YUMA COUNTY CO-
905 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
930 PM MDT...

AT 905 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HIGHLAND CENTER TO 7
MILES SOUTH OF LONE STAR...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
YUMA AND CLARKVILLE.

LAT...LON 4044 10244 4011 10265 4008 10279 4035 10279
      4035 10278 4044 10278
TIME...MOT...LOC 0305Z 237DEG 20KT 4050 10261 4025 10279

HUSTED

The radar

The Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yuma

When
June 1, 9:00 PM MST to June 2, 1:00 AM MST
Where
Yuma County, 1.45 mi N of Yuma to 1.79 mi WNW of Yuma
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.141, -102.716

Water and mud was reported to be crossing Highway 34 north of Road 39. A land owner near this location reported parts of his property were under three to four feet of water. A few miles further east flood waters were also reported over Highway 59 just north of town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577000.